Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Having pain and depression. Taking Celexa 40 and have tried with Cymbalta. Is it safe to take Cymbalta 120 for long-term?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
I have both pain and depression.Currently I take Celexa 40 mg and I'm fine mentally but tha pain in my back and legs are something else.I've tried Cymbalta 120 mg previously with good effect for both pain and depression.The 60 mg did't cut it for the depression.Am I safe to go back to Cymbalta 120 long-term?
Posted Sat, 31 Aug 2013 in Mental Health
Answered by Dr. Anjana Rao Kavoor 30 minutes later

Thanks for writing to us,

You have mentioned that you have Osteoarthritis, Diabetes mellitus and Depression for which you were previously on Duloxetine upto 120mg (Cymbalta) and are currently on Citalopram 40 mg (celexa). What was the reason for switching to citalopram? For how long had you taken duloxetine 60 mg/day before you concluded that it does not help your depression? 60mg/day is the usual recommended dose of duloxetine and it is found to be useful in cases of chronic pain especially fibromyalgia, apart from benefiting depressive symptoms. Some individuals may require higher doses but this usually tend to cause adverse effects in patients.

You want to know if it would be safe to take 120mg duloxetine. In a case like this where only specific drug show good response on a specific dose the risk benefit ratio is weighed and decision usually taken by the treating doctor based on his clinical judgement after examining the patient. If you do not experience any side effects that make the drug intolerable then you may be put on it for long term. In your case a specific side effect of the drug you may need to watch out for is hyperglycemia or increase in blood sugar levels.

Hope this helps,
Write back in case of doubts,
Dr A Rao Kavoor.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor